Alert archive / Minnesota / Areal Flood Advisories in 2011

Areal Flood Advisory 49, NWS Twin Cities, MN

August 5, 20114 counties in Minnesota

NWS Twin Cities, MN issued this areal flood advisory at Aug 5, 2011, 10:55 PM CDT for 4 counties in Minnesota. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 10:55 PM CDT (03:55 UTC)
Expired
Aug 6, 2011, 2:00 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Kandiyohi County, MN, Meeker County, MN, Sherburne County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 70 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WGUS83 KMPX 060355
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT FRI AUG 5 2011

MNC067-093-141-171-060700-
/O.NEW.KMPX.FA.Y.0049.110806T0355Z-110806T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANDIYOHI MN-MEEKER MN-SHERBURNE MN-WRIGHT MN-
1055 PM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EAST CENTRAL KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
  NORTHERN MEEKER COUNTY IN CENTRAL MINNESOTA...
  NORTHERN WRIGHT COUNTY IN CENTRAL MINNESOTA...
  SOUTH CENTRAL SHERBURNE COUNTY IN CENTRAL MINNESOTA...

* UNTIL 200 AM CDT

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY SLOWLY MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE    
  ADVISORY AREA. DOPPLER RADAR ESTIMATED THAT AROUND AN INCH OF      
  RAIN MAY HAVE FALLEN FROM NORTH OF ATWATER TO BETWEEN WATKINS      
  AND LITCHFIELD.  ANOTHER INCH OR MORE OF RAIN IS                   
  POSSIBLE THROUGH 1 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO   
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE MINOR FLOODING          
  INCLUDE...BUFFALO...LITCHFIELD...ANNANDALE...ATWATER...BECKER...
  BIG LAKE...EDEN VALLEY...ENFIELD...GROVE CITY...HASTY...HAWICK...  
  MAPLE LAKE...MONTICELLO...SOUTH HAVEN AND WATKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT
DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4540 9372 4527 9368 4515 9374 4510 9493
      4531 9494 4533 9439 4529 9438 4528 9436
      4529 9427 4532 9422 4530 9416 4537 9408

$$

BAP

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Aug 5, 9:42 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 5, 9:42 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT FRI AUG 5 2011

.UPDATE...

UPDATED TO INCLUDE RECENT CONVECTIVE ACTIVITY AND LATEST TRENDS
THROUGH THE OVERNIGHT HOURS.

&&

.DISCUSSION...

SEVERAL MESOSCALE CONVERGENCE BOUNDARIES APPEARING ON LAST FEW
IMAGES OF VISIBLE SATELLITE HAVE ALLOWED A NARROW BAND OF SLOW-
MOVING THUNDERSTORMS TO DEVELOP OVER CENTRAL PORTIONS OF THE MPX
CWFA. SFC OBSERVATIONS INDICATE PRIME LOW LEVEL CONVERGENCE WINDS
WITHIN A DEEPLY MOIST ENVIRONMENT /SFC DEWPOINTS IN THE UPR 60S
AND PWATS NEAR 1.5 INCHES/. TSTMS QUICKLY DEVELOPED AND SPOTTER
REPORTS INDICATE RAINFALL RATES IN THE 1.0-1.5 INCH/HR RANGE. AM
NOT EXPECTING ACTIVITY TO LAST MUCH INTO THE OVERNIGHT
HOURS...EVEN IF THAT LONG...MAINLY DUE TO THE LOSS OF DAYTIME
HEATING AND LOSS OF PRIME INSTABILITY. SPC ANALYSIS STILL PUTS
CAPES NEAR 1500 J/KG...LI NEAR -6 DEG C...AND DECENT MOISTURE
TRANSPORT FROM THE SE SO WOULD NOT BE SURPRISED TO SEE SOME AREAS
RECEIVE NEAR AN INCH OF RAIN OVER THE NEXT HOUR OR SO. HAVE
TWEAKED GRIDS TO SHOW A BAND OF 40-50 POPS OVER CENTRAL
MN INTO W CENTRAL WI...GENERALLY ALONG A LINE FROM MONTEVIDEO TO
OAK GROVE TO EAU CLAIRE...WITH POPS QUICKLY DROPPING OFF TO THE N
AND S. HAVE MAINTAINED 30-40 POPS NEAR THE IA BORDER DUE TO
SHOWERS DRIFTING E NEAR A WEAK STALLED SFC BOUNDARY.

WELL AFTER MIDNIGHT...WINDS ARE EXPECTED TO DROP TO NEAR CALM FOR
CENTRAL AND SOUTHEASTERN PORTIONS OF THE CWFA. WITH PRECIPITATION
EXPECTED TO END BY THE EARLY MORNING HOURS...GIVEN ENOUGH CLEARING
THERE MAY WELL BE AREAS OF FOG DEVELOPING. SREF PINS IT MAINLY
OVER FAR WRN AND FAR SERN PORTIONS OF THE CWFA...BUT WINDS DROP
OFF MOST IN SERN PORTIONS SO HAVE PLAYED CENTRAL THROUGH SERN
PORTIONS OF THE CWFA THAT COULD SEE FOG OVERNIGHT. THIS MAY ALSO
PLAY INTO TEMPERATURES BY KEEPING THEM HIGHER THAN FCST. HAVE
NUDGED UP TEMPS 1-2 DEGREES SE WHILE KEEPING MOST OTHER AREAS AS-
IS...BUT THIS MAY NEED TO BE ADJUSTED PER HOURLY TRENDS OVERNIGHT.

&&

.AVIATION.../00Z TAF ISSUANCE/

COMPLEX PERIOD AHEAD...WITH QUESTION MARKS SURROUNDING STRATUS/FOG
POTENTIAL TONIGHT...FOLLOWED BY TIMING OF THUNDERSTORMS ACROSS THE
MN TERMINALS AT THE END OF THE PERIOD. FOR TONIGHT...NOT EXPECTING
ANY CONVECTION TO IMPACT TERMINALS...WITH ACTIVITY OVER IA COMING
ABOUT AS FAR NORTH AS I-90...NRN MN ACTIVITY IS STRUGGLING TO HOLD
TOGETHER AS IT SLIDES SOUTH OF A STATIONARY BOUNDARY...WHILE
SEVERE CONVECTION OVER THE WRN DAKOTAS IS NOT IMPLICATED BY THE
LOCAL WRF TO POSSIBLY EVEN ENTER THE AXN AREA UNTIL AFTER 12Z.
ONCE AGAIN GFSLAMP IS HITTING FOG QUITE HARD TONIGHT...BUT THERE
ARE SIGNS FROM CURRENT OBS AND THE RUC 925 MB FORECAST ACROSS SRN
MN/NRN IA THAT WE MAY END UP WITH A BANK OF STRATUS WORKING NORTH
ACROSS MN TONIGHT. BASED ON THE RUC FORECAST...IF A STRATUS DECK
GETS GOING...IT WOULD MOST LIKELY FORM ACROSS SRN MN AND WORK
NORTH ACROSS MAINLY WRN MN...HAVE GONE WITH THIS IDEA FOR RWF. FOR
THE FOG...WENT CLOSE TO WHAT WAS OBSERVED LAST NIGHT FOR
STC/RNH/EAU. FOR THUNDER CHANCES OVER MN IN THE AFTERNOON...
FOLLOWED SREF PROBS FOR TIMING. AT THIS POINT...HAVE FAIRLY WIDE
WINDOWS OF CONVECTIVE POTENTIAL AT MN TERMINALS THAT CAN BE
NARROWED DOWN AS WE GET A BETTER HANDEL ON CONVECTION TONIGHT
IMPACTS WHERE/WHEN STORMS GET GOING EARLY SAT AFTERNOON ACROSS THE
ERN DAKOTAS.

KMSP...MAIN POINT OF CONTENTION FOR TONIGHT IS THE POSSIBILITY OF
SOME MVFR OR LOWER STRATUS TO MOVE IN BY THE MORNING. THE 18Z NAM
GIVES THE IDEA OF LOWER CLOUDS APPROACHING FROM THE SOUTH TOWARD
SUNRISE. CONFIDENCE LOW IN THIS OCCURRING AT THE TIME...BUT A
SMATTERING STATIONS OVER IA AND SW MN ALREADY SHOWING MVFR
CIGS...SO THIS IS A POSSIBILITY THAT CAN NOT BE RULED OUT. FOR
TIMING OF THUNDER IN THE AFTERNOON...IF ANYTHING THE 22Z START
TIME IS TOO EARLY AND MAY BE MORE LIKE THE 00Z TO 02Z TIME PERIOD
FOR CONVECTION...BUT HAVE A COUPLE OF MORE TAFS TO IRON OUT THE
TIMING.

&&

.PREV DISCUSSION...
/ISSUED 709 PM CDT FRI AUG 5 2011/
THE PROBLEM IN THE SHORT TERM ARE THUNDERSTORM CHANCES SATURDAY AND
SATURDAY NIGHT...AND THE POTENTIAL FOR SEVERE WEATHER DURING THIS
PERIOD. A LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES...WILL TRACK
EAST INTO THE UPPER MIDWEST BY SATURDAY EVENING THEN LIFT NORTHEAST
OVER NORTHERN MN SATURDAY NIGHT. MEANWHILE...A SHORTWAVE TROUGH WILL
DEEPEN AS IT COMES ACROSS THE UPPER MIDWEST SATURDAY NIGHT AND
SUNDAY MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER
THE DAKOTAS...AND SPREAD EAST INTO THE WESTERN SECTION OF MN BY
DAYBREAK SATURDAY. MUCH OF OUR FORECAST AREA WILL BE UNDER A
FAVORABLE LEFT EXIT REGION OF UPPER LEVEL JET MAX. SO THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE CLOSE TO TRIPLE POINT AND SURFACE LOW NORTH OF
INTERSTATE 94 OVER WEST CENTRAL MN. SATURDAY MORNING AND EARLY
AFTERNOON...MOST OF THE CONVECTION SHOULD START OFF AS ELEVATED
AHEAD OF WARM FRONT BOUNDARY OVER SOUTHERN MN. THERE STILL SOME
UNCERTAINTY WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL
OCCUR.

ANOTHER SHORTWAVE TROUGH WILL PUSH SOUTHEAST OVER CENTRAL CANADA AND
THE UPPER MIDWEST ON MONDAY. THIS WAVE SHOULD MOVE QUICKLY THROUGH
THE UPPER MIDWEST BY WEDNESDAY MORNING.

COOLER WEATHER REGIME WILL COMMENCE OVER THE UPPER MIDWEST AS
NORTHWEST AIRFLOW SETS UP ALOFT. 850 MB TEMPS COOL DOWN
SIGNIFICANTLY WITH DAYTIME HIGHS MAINLY IN THE 70S OCCURRING THE
LATTER HALF OF THE WORK WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/MPG
Hazardous weather outlook, Aug 5, 12:02 PM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 PM CDT FRI AUG 5 2011

MNZ041>045-047>050-054>058-064-061100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-
1202 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE IN WEST
CENTRAL MINNESOTA LATE TONIGHT. ANY THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA ON SATURDAY AFTERNOON AND EVENING. THE MAIN HAZARD
WILL BE HAIL AND HIGH WINDS...ALONG WITH TORRENTIAL RAINFALL.

ANOTHER CHANCE OF THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED SATURDAY
AFTERNOON AND EVENING.

MNZ069-070-074>078-082>085-091>093-WIZ024-026-061100-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-
1202 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA AND
WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH
CENTRAL MINNESOTA THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA ON SATURDAY AFTERNOON AND EVENING. THE MAIN HAZARD
WILL BE HAIL AND HIGH WINDS...ALONG WITH TORRENTIAL RAINFALL.

ANOTHER CHANCE OF THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED SATURDAY
AFTERNOON AND EVENING.

MNZ051>053-059>063-065>068-073-WIZ014>016-023-025-027-028-061100-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-POLK-BARRON-RUSK-ST. CROIX-
DUNN-CHIPPEWA-EAU CLAIRE-
1202 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA ON SATURDAY AFTERNOON AND EVENING. THE MAIN HAZARD
WILL BE HAIL AND HIGH WINDS...ALONG WITH TORRENTIAL RAINFALL.

ANOTHER CHANCE OF THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED SATURDAY
AFTERNOON AND EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:59 AM CDTAreal Flood AdvisoryMPXDouglas, Mille Lacs, Morrison, Todd4 hr
Aug 6, 11:59 AM CDTSpecial Weather StatementMPXMorrison61 min
Aug 6, 12:37 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Morrison53 min
Aug 6, 1:20 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec31 min
Aug 6, 2:35 PM CDTSpecial Weather StatementMPXAnoka25 min
Aug 6, 3:18 PM CDTSpecial Weather StatementMPXWashington27 min
Aug 6, 3:29 PM CDTSevere Thunderstorm WarningMPXRamsey, Washington46 min
Aug 6, 5:36 PM CDTSpecial Weather StatementMPXDouglas24 min
Aug 6, 6:59 PM CDTSpecial Weather StatementMPXStearns46 min

Nearby

Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.